International Journal of Advanced and Applied Sciences

Int. j. adv. appl. sci.

EISSN: 2313-3724

Print ISSN: 2313-626X

Volume 4, Issue 8  (August 2017), Pages:  167-174

Title: Smoothing parameter selection in semiparametric regression models with censored data

Author(s):  Dursun Aydin *, Ersin Yilmaz


Department of Statistics, Mugla Sitki Kocman University, Mugla, Turkey

Full Text - PDF          XML


In this paper, we introduce penalized spline estimators for the unknown function and a parameter vector in a semiparametric regression model with right censored data. In order to obtain this estimator accurately and efficiently, we used penalized spline method based on three important selection criteria such as corrected Akaike’s information criterion (AIC), generalized cross-validation (GCV) and Mallows’ Cp criterion (MCp). The purpose of the study is to illustrate the performance of penalized regression spline method for estimating the right-censored data and also comparing the mentioned three selection methods in selection of smoothing parameter. The ideas that expressed in this study are demonstrated in a real cancer patients’ data and a Monte Carlo simulation using different censoring levels and sample sizes. Thus, the appropriate selection criteria are provided for a suitable smoothing parameter selection. Cp gave satisfying results for this study. 

© 2017 The Authors. Published by IASE.

This is an open access article under the CC BY-NC-ND license (

Keywords: Right-censored data, Semi-parametric regression, Penalized spline, Kaplan-meier estimation

Article History: Received 2 May 2017, Received in revised form 21 July 2017, Accepted 26 July 2017

Digital Object Identifier:


Aydin D and Yilmaz E (2017). Smoothing parameter selection in semiparametric regression models with censored data. International Journal of Advanced and Applied Sciences, 4(8): 167-174


  1. Brumback BA, Ruppert D, and Wand MP (1999). Comment. Journal of the American Statistical Association, 94(447), 794-797. 
  2. Buckley J and James I (1979). Linear regression with censored data. Biometrika, 66(3):429-436. 
  3. Chen S and Khan S (2001). Semiparametric estimation of a partially linear censored regression model. Econometric Theory, 17(3), 567-590. 
  4. Craven P and Wahba G (1978). Smoothing noisy data with spline functions. Numerische Mathematik, 31(4), 377-403. 
  5. Eilers PHC and Marx BD (2010). Splines, knots and penalties. Computational Statistics, 2(6):637- 653. 
  6. Hall P and Opsomer JD (2005). Theory for penalized spline regression. Biometrika, 92(1):105-118. 
  7. Hurvich CM, Simonoff JS, and Tasi CL (1998). Smoothing parameter selection in nonparametric regression using an improved akaike information criterion. Journal of the Royal Statistical Society Series B, 60(2): 271-293. 
  8. Kaplan EL and Meier P (1958). Nonparametric estimation from incomplete observations. Journal of the American Statistical Association, 53(282):457-481. 
  9. Koul H, Susarla V, and Van Ryzin J (1981). Regression analysis with randomly right-censored data. The Annals of Statistics, 9(6): 1276-1285. 
  10. Lai TL and Ying Z (1992). Asymptotically efficient estimation in censored and truncated regression models. Statistica Sinica, 2: 17-46. 
  11. Liang H (2006). Estimation in partially linear models and numerical comparisons. Computational statistics and data analysis, 50(3): 675-687. PMid:20174596 PMCid:PMC2824448 
  12. Lu X and Cheng TL (2007). Randomly censored partially linear single-index models. Journal of Multivariate Analysis, 98(10): 1895-1922. 
  13. Mallows C (1973). Some comments on cp. Technometrics, 15(4): 661-675. 
  14. Miller RG (1976). Least squares regression with censored data. Biometrika, 63(3): 449-464. 
  15. Orbe J, Ferreira E, and Nú-ez-Antón V (2003). Censored partial regression. Biostatistics, 4(1): 109-121.     PMid:12925333 
  16. Qin G and Jing BY (2000). Asymptotic properties for estimation of partial linear models with censored data. Journal of Statistical Planning and Inference, 84(1): 95-110. 
  17. Ruppert D (2002). Selecting the number of knots for penalized splines. Journal of the Computational and Graphical Statistics, 11(4):735-757. 
  18. Ruppert D, Wand MP, and Carroll RJ (2003). Semiparametric regression. Cambridge University Press. Cambridge, UK. 
  19. Stute W (1999). Nonlinear censored regression. Statistica Sinica, 9: 1089-1102. 
  20. Susarla V, Tsai WY, and Van Ryzin J (1984). A buckley-james-type estimator for the mean with censored data. Biometrika, 71(3): 624-625. 
  21. Wang Q, Linton O, and Hardle W (2004). Semiparametric regression analysis with missing response at random. Journal of the American Statistical Association, 99(466): 334-345. 
  22. Wang QH and Li G (2002). Empirical likelihood semiparametric regression analysis under random censorship. Journal of Multivariate Analysis, 83(2): 469-486. 
  23. Yu Y and Ruppert D. (2002). Penalized spline estimation for partially linear single-index models. Journal of the American Statistical Association, 97(460):1042-1054. 
  24. Zhou Y and Liang H (2009). Statistical inference for semiparametric varying-coefficient partially linear models with error-prone linear covariates. The Annals of Statistics, 37(1), 427-458.      PMid:20126281 PMCid:PMC2652893